Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 190, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Aug 25, 2003, 5:49 PM CDT for Pottawatomie County, Kansas. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 25, 2003, 5:49 PM CDT (22:49 UTC)
- Expired
- Aug 25, 2003, 6:15 PM CDT
- In force
- 26 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
County Pottawatomie County, KS
The radar
The Topeka radar (KTWX), 29 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 10.8 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 660 J/kg
- Mixed-layer CIN
- -255 J/kg
- Mixed-layer LCL
- 2150 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KTOP 252249 SVRTOP KSC149-252315- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 548 PM CDT MON AUG 25 2003 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN POTTAWATOMIE COUNTY IN NORTHEAST KANSAS * UNTIL 615 PM CDT * AT 541 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR ST. MARYS...OR ABOUT 23 MILES NORTHWEST OF TOPEKA...MOVING NORTH AT 10 MPH. * SOME LOCATIONS AFFECTED... EMMETT STRONG DAMAGING WINDS ARE LIKELY FROM THIS STORM. TAKE COVER INSIDE A BUILDING. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3919 9615 3915 9604 3934 9604 3934 9615 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 3:10 PM CDT, 2 hours 39 minutes earlier.
Area forecast discussion, Aug 25, 3:10 PM CDT, 2 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KANSAS 310 PM CDT MON AUG 25 2003 PRECIPITATION CHANCES TOMORROW NIGHT/WED. AND THEN PRECIPITATION CHANCES WITH COOLER TEMPS BY THE END OF THE WEEK ARE THE MAIN FORECAST CONCERNS. WATER VAPOR AND UPPER LEVEL WINDS ON PROFILERS SHOWING UPPER RIDGE STILL IN PLACE WITH TYPICAL SUMMERTIME AFTERNOON CU FIELD. THIS CU FIELD SHOULD DISSIPATE THIS EVENING LEAVING MOSTLY CLEAR SKIES OVERNIGHT. WILL KEEP LOWS TONIGHT GENERALLY IN THE LOWER 70S. ON TUESDAY...BOUNDARY OVER NEBRASKA BEGINS TO MAKE A SLIGHT PUSH SOUTHWARD AND BY AFTERNOON...SHOULD BE NEAR THE NEBRASKA BORDER. WITH AFTERNOON HEATING...WEAK CONVERGENCE AND DECREASING CONVECTIVE INHIBITIONS...COULD SEE A FEW THUNDERSTORMS IN THE LATE AFTERNOON/EVENING OVER THE FAR NORTHERN CWA...WITH THE CHANCE LINGERING INTO WEDNESDAY ACROSS THE FAR NORTHEAST CORNER IN CONJUNCTION WITH WEAK BOUNDARY. WILL ADD A SLIGHT CHANCE FOR THUNDERSTORMS THESE AREAS AT THAT TIME. 850 TEMPS ON TUESDAY SHOULD BE DOWN A DEGREE OR TWO FROM TODAY...BUT STILL HIGH ENOUGH TO REACH THE 100-102 RANGE. THE BOUNDARY SHOULD LIFT BACK TO THE NORTH WEDNESDAY NIGHT AS WINDS INCREASE FROM THE SOUTH AS PACIFIC SYSTEM MOVES INTO THE NORTHERN PLAINS. ANOTHER HOT DAY AROUND 100 STILL LOOKS ON TARGET FOR WEDNESDAY AND EVEN INTO THURSDAY BEFORE FRONT MOVES INTO THE CWA LATE THURSDAY NIGHT/FRIDAY. WILL KEEP A CHANCE FOR THUNDERSTORMS FOR THURSDAY NIGHT ON INTO FRIDAY EVENING WITH DRY FCST THEN ON THROUGH THE LABOR DAY WEEKEND. MUCH COOLER AIR STILL ON TRACK TO COME IN THROUGH THE WEEKEND WITH HIGHS GENERALLY IN THE MIDDLE 80S. .TOP...NONE
Hazardous weather outlook, Aug 25, 3:59 PM CDT, 1 hour 50 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-261000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 359 PM CDT MON AUG 25 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY VERY HOT AFTERNOON TEMPERATURES WILL CREATE HEAT INDICES BETWEEN 102 AND 107 TUESDAY THROUGH THURSDAY. A COLD FRONT WILL CROSS THE AREA THURSDAY NIGHT AND FRIDAY CREATING A CHANCE FOR THUNDERSTORMS MOST AREAS. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL NOT BE NEEDED TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
Nearby
Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.